« Leukos Has Been Sighted !!! | Home | Zero Lymphocytes ??? »

Yikes !!! Hives !!!

Posted by Frederick Wasti
Jul 23 2012

[First, I would like to apologize for the "slowing down" of my blog posts lately - this three-days-a-week schedule for chemotherapy seems to have put a crimp in my blog updating - Sorry.]

Well, I'm well into Part B of my clinical trial now. Today is the beginning of the Week 3 of Cycle 1 of Part B, which has six 30-day cycles altogether. And, in Part B, things had been going pretty smoothly (all things considered), up until last Wednesday, so let me back up to that morning of the 18th:

I had been doing pretty well with the Part B protocol so far (i.e., no serious side-effects), but, while heading into Boston to Dana-Farber that Wednesday morning, while driving along Melnea Cass Boulevard, I started getting itchy all over (but, since it was a very general itchiness, I did try to avoid scratching too much since it was clear that it was not localized). Then, by the time we got to Ruggles Street, I noticed that I was starting to get hives - at least that's what we thought I had (I myself had never had, or had ever even seen, hives before).

When we got to D-F, I was examined, and (yes) I indeed did have hives. This was not unexpected (by other than me - <grin>), since it is not an uncommon reaction to the new Alemtuzumab that I have been receiving in Part B.

The most notable thing about getting hives, to me, was that it had happened almost 48 hours since I had received my last Alemtuzumab (back on the previous Monday morning, on the 16th). Of course, I am given injections of Alemtuzumab three days each week to keep a more or less constant level of the drug in my system, and I guess my system was finally just saying "Whoa!" - <grin>.

So, I was given extra Benadryl (back up to 50 mg, instead of my usual "merciful" 25 mg), and 1,000 mg of Tylenol, before finally being given my regular dose of Alemtuzumab (an injection of 30 mg in 1 ml of isotonic solution) on Wednesday.

Then I was told to add three items to my "night meds": In addition to the anti-viral Acyclovir that I take twice a day, including once before bed, I now have to take 50 mg of Benadryl, 500 mg of Tylenol, and 20 mg of Zyrtec, all to try to keep my immune system from having an allergic reaction (such as hives) to the Alemtuzumab.

The good news is that the hives did go away quickly (that day), and I have not had any since, and, since today is Day 1 of Week 3 of Cycle 1, that means that I've had Alemtuzumab three times without any problems since first getting the hives last Wednesday. I have also been able to go back to taking "only" 25 mg of Benadryl before receiving each Alemtuzumab injection.

And, I certainly don't have to worry about the 50 mg of Benadryl putting me to sleep at ~night~ - <smile>.

So, Part B will continue...

Categories: Leukemia